Alert archive / Missouri / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 501, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Aug 18, 2003, 2:27 PM CDT for Texas County, Missouri. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2003, 2:27 PM CDT (19:27 UTC)
- Expired
- Aug 18, 2003, 3:15 PM CDT
- In force
- 48 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Texas County, MO
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 7.5 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 863 J/kg
- Mixed-layer CIN
- -105 J/kg
- Mixed-layer LCL
- 1899 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KSGF 181927 SVRSGF MOC215-182015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 227 PM CDT MON AUG 18 2003 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN TEXAS COUNTY IN SOUTH CENTRAL MISSOURI * UNTIL 315 PM CDT. * AT 223 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A RAPIDLY DEVELOPING SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE MICROBURST WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 7 MILES NORTHEAST OF RAYMONDVILLE...OR 13 MILES NORTHEAST OF HOUSTON...AND DRIFTING SOUTH AT 5 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RAYMONDVILLE BY 255 PM CDT. SEEK SHELTER INSIDE A STURDY STRUCTURE AWAY FROM WINDOWS. THIS STORM HAS THE POTENTIAL TO PRODUCE LOCALIZED DAMAGING WINDS. LAT...LON 3744 9166 3745 9183 3728 9190 3724 9167 $$ BOOKBINDER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 4:41 AM CDT, 9 hours 46 minutes earlier.
Area forecast discussion, Aug 18, 4:41 AM CDT, 9 hours 46 minutes before
AREA FORECAST DISCUSSION...CORRECTED ADVISORY SECTION NATIONAL WEATHER SERVICE SPRINGFIELD MO 339 AM CDT MON AUG 18 2003 .DISCUSSION... MAIN FORECAST CONCERNS ARE THE HEAT FOR TODAY AND TUESDAY...ALONG WITH THE CHANCE OF ISOLATED CONVECTION IN THE SHORT TERM. A STRONG UPPER RIDGE CONTINUED TO BE ANCHORED OVER THE REGION TONIGHT. A WEAK SHORTWAVE TRACKED ALONG THE PERIPHERY OF THIS RIDGE...SPARKING ISOLATED SHOWERS AND THUNDERSTORMS ACROSS SOUTHEAST MISSOURI. LOOKING UPSTREAM...A SIGNIFICANT SHORTWAVE WAS FOUND OVER WYOMING. AT THE SURFACE...A VERY WEAK BACKDOOR FRONT WAS DRAPED ACROSS THE FORECAST AREA. THIS BOUNDARY MAY TRIGGER ISOLATED CONVECTION THIS AFTERNOON. SHORT TERM (TODAY THROUGH WEDNESDAY)... ...TEMPERATURE DISCUSSION... WILL KEEP THE HEAT ADVISORY GOING FOR TODAY...WITH DEWPOINTS POSSIBLY MIXING OUT AGAIN THIS AFTERNOON NOT CONFIDENT WELL MEET HEAT INDEX CRITERIA IN ALL PLACES. HOWEVER...IM A LITTLE CONCERNED WE COULD SEE HIGHER DEWPOINTS ACROSS OUR EASTERN AREAS IF MOISTURE POOLS ALONG A WEAK SURFACE BOUNDARY. EVEN IF THE HEAT INDEX CRITERIA IS NOT MET...MANY LOCATIONS NORTH AND WEST OF THE OZARKS PLATEAU WILL ONCE AGAIN EXPERIENCE TEMPERATURES OF 100 TO 105 DEGREES. WITH THIS IN MIND...AND THE PROLONGED EFFECTS OF THE HOT WEATHER...FELT A CONTINUATION OF THE ADVISORY WOULD BE WARRANTED. ETA 850 MB TEMPERATURES ARE SIMILAR TO SUNDAYS...RANGING FROM 25 DEG C OVER OUR WEST/NORTHWEST COUNTIES...TO 22 DEG C ACROSS SOUTHCENTRAL MISSOURI. TRENDED HIGHS TOWARD THE WARMER MET GUIDANCE...AND TWEAKED UPWARD A COUPLE DEGREES HERE AND THERE. NOT MUCH RELIEF IN SIGHT ON TUESDAY...AS THE UPPER RIDGE REMAINS PARKED OVERHEAD. HIGH TEMPERATURES LOOK TO BE NEAR 100 ONCE AGAIN WEST AND NORTH OF THE OZARK PLATEAU. ...PRECIPITATION DISCUSSION... WITH THE WEAK BOUNDARY LINGERING OVER THE AREA ON MONDAY...KEPT 20 TO 30 POPS IN THE GRIDS AND EVEN EXTENDED THEM FURTHER WEST...ACROSS THE ENTIRE FORECAST AREA. MESOETA MIXED LAYER CAPES RANGE FROM 2500 TO 3000 J/KG AND WEAK CONVERGENCE IS NOTED AT 925 MB. IN ADDITION...THE LATEST RUN OF THE KF VERSION OF THE ETA DEVELOPS SOME CONVECTION DURING THE AFTERNOON AND EARLY EVENING HOURS. LOOKING AT TUESDAY...THE AFOREMENTIONED CONDITIONS LOOK SIMILAR...THEREFORE I ADDED LOW POPS IN FOR THE AFTERNOON AND EVENING HOURS. ON WEDNESDAY...THE FLOW ALOFT BECOMES SOUTHWEST AS THE RIDGE PUSHES EAST AND A SIGNIFICANT SHORTWAVE TRACKS INTO THE CENTRAL PLAINS. DECIDED TO REMOVE LOW POPS DURING THE DAY ON WEDNESDAY...AS THE ASSOCIATED FRONT WILL BE WELL WEST OF THE FORECAST AREA. LONG TERM (THURSDAY THROUGH SATURDAY)... ON THURSDAY THE MAIN ENERGY ASSOCIATED WITH THE UPPER TROUGH WILL PUSH NORTH OF THE FORECAST AREA...AS THE SURFACE BOUNDARY REACHES THE AREA BY AFTERNOON. LATEST GFS RUN KEEPS THE BOUNDARY IN THE AREA THROUGH EARLY FRIDAY MORNING...THEREFORE DECIDED TO EXTEND 30 POPS INTO THE OVERNIGHT HOURS THURSDAY NIGHT. DID NOT CHANGE ANYTHING FURTHER OUT IN THE EXTENDED PERIODS. THE GFS HINTS THAT THE REGION WILL BECOME UNDER THE INFLUENCE OF NORTHWEST FLOW BY THE WEEKEND...POSSIBLY BRINGING MORE CONVECTIVE CHANCES. SAW && .AVIATION... WEAK NORTH-SOUTH BOUNDARY CUTS ACROSS KSTL-KSGF TWEB ROUTE EARLY THIS MORNING...WITH SOME SCT-BKN ACCAS NOTED ON SATELLITE LOOP. SPOTTY SHOWERS IN WRIGHT AND OZARK COUNTIES EARLIER THIS MORNING HAVE DISSIPATED...BUT ADDITIONAL SHOWERS NOW SHOWING UP IN WARREN AND FRANKLIN COUNTIES JUST WEST OF KSTL. HAVE ISOLD CONVECTION IN THIS TWEB ROUTE TODAY GIVEN INSTABILITY...WEAK CONVERGENCE...AND RELATIVELY MOIST MID LEVELS. TO THE WEST OVER THE KSGF AND KJLN TAF SITES...650 MB TO 850 MB LAYER IS DRIER SO THINK THE PROBABILITY FOR CONVECTION IS 20 PERCENT OR LESS...AND WILL NOT PLACE IN TAFS NOR IN THE KSGF-KMKC TWEB ROUTE. WB && .SGF WATCHES/WARNINGS/ADVISORIES... .MO...HEAT ADVISORY THROUGH THIS EVENING FOR LOCATIONS NORTH AND WEST OF BRANSON TO ROLLA. .KS...HEAT ADVISORY THROUGH THIS EVENING FOR ALL KANSAS COUNTIES. WFO SGF
Hazardous weather outlook, Aug 18, 1:00 PM CDT, 1 hour 27 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-191100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CDT MON AUG 18 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED: HEAT INDEX VALUES RANGING FROM 100 TO 107 DEGREES. ISOLATED TO SCATTERED THUNDERSTORMS CONTAINING WIND GUSTS IN EXCESS OF 40 MPH. AREAS AFFECTED AND TIMING: AREAS ALONG AND NORTHWEST OF THE INTERSTATE 44 CORRIDOR WILL EXPERIENCE HEAT INDICES OF 100 TO 107 DEGREES THIS AFTERNOON. SCATTERED THUNDERSTORMS ARE POSSIBLE OVER EXTREME SOUTHEAST KANSAS AND ALL OF THE MISSOURI OZARKS AFTER 100 PM TODAY. DISCUSSION: AN UPPER LEVEL HIGH PRESSURE SYSTEM REMAINS ANCHORED OVER THE MISSOURI VALLEY THIS AFTERNOON. IN RESPONSE...TEMPERATURES WILL RISE INTO THE 100 TO 105 DEGREE RANGE IN MOST LOCATIONS ALONG AND NORTH OF THE INTERSTATE 44 CORRIDOR. THE EXTREME HEAT IS CREATING INSTABILITY OVER THE REGION WHILE ERODING A MID LEVEL CAPPING INVERSION. IN CONJUNCTION WITH A WEAK COLD FRONT DRAPED ACROSS CENTRAL AND SOUTH CENTRAL MISSOURI...SHOWERS AND THUNDERSTORMS WILL LIKELY DEVELOP THIS AFTERNOON AND CONTINUE INTO THE EVENING HOURS. A DRY LAYER IN THE LOWER LEVEL OF THE ATMOSPHERE SUGGEST THAT SOME OF THE STRONGER STORMS MAY DEVELOP MICROBURSTS CAPABLE OF PRODUCING WIND GUSTS IN EXCESS OF 40 MPH. BRIEF PERIODS OF HEAVY RAIN AND CLOUD TO GROUND LIGHTNING WILL BE THE PRIMARY HAZARDS FROM THIS ACTIVITY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. A COLD FRONT WILL WEDGE INTO THE OZARKS OVERNIGHT THURSDAY AND FRIDAY. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THIS FEATURE AND CONTINUE INTO FRIDAY AFTERNOON. SOME OF THESE STORMS MAY ACQUIRE SEVERE CHARACTERISTICS. HOWEVER...AT THIS TIME IT APPEARS THAT CLOUD TO GROUND LIGHTNING AND ISOLATED HEAVY RAIN POTENTIAL WILL BE THE PRIMARY HAZARDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF CRAMER
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 3:13 PM CDT | Severe Thunderstorm Warning | SGF | Taney | 47 min |
| Aug 18, 3:17 PM CDT | Severe Thunderstorm Warning | SGF | Ozark | 43 min |
| Aug 18, 3:54 PM CDT | Severe Thunderstorm Warning | SGF | Phelps | 51 min |
| Aug 18, 4:16 PM CDT | Severe Thunderstorm Warning | SGF | Hickory | 44 min |
| Aug 18, 5:16 PM CDT | Severe Thunderstorm Warning | SGF | Dallas, Greene | 59 min |
| Aug 18, 5:25 PM CDT | Severe Thunderstorm Warning | SGF | Benton, St. Clair | 65 min |
| Aug 18, 5:50 PM CDT | Severe Thunderstorm Warning | SGF | Wright | 55 min |
| Aug 18, 6:13 PM CDT | Severe Thunderstorm Warning | SGF | McDonald | 62 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.